Rituximab-induced interstitial lung disease

Case contributed by Dr Kenan Cetinoglu

Presentation

Known Wegener's granulomatosis. Receiving rituximab for 2 months. No radiotherapy history to chest. Patient presents with dyspnea and persistent fever.

Patient Data

Age: 77
Gender: Male
Modality: CT
  • ground-glass opacities especially in apex
  • linear-curvilinear fibroatelectatic changes in paramediastinal, apical areas. Round opacities in both basale lower lobes

HRCT before rituximab (2 months earlier)

Modality: CT

Before rituximab therapy, the patient has used steroids. Prior HRCT findings;

  • ground-glass opacities and consolidation in middle and lower lobe of the right lung. Diagnosed with infectious pneumonia
  • minor atelectatic changes in both lung
  • subtle ground-glass opacities in superior segment of lower left lobe and apicoposterior segment of upper left lobe

Case Discussion

Rituximab pneumonitis is a rare side effect of the CD20 monoclonal antibody rituximab. It is used for oncological/haematological and rheumatological disorders.

Before the rituximab therapy, there is no evidence of interstitial lung disease. Two months later from the rituximab therapy HRCT shows new developing interstitial lung disease, presumably related to rituximab. There were no other etiological factors for interstitial lung disease or radiotherapy history. 

It is suggested that if any patient while receiving "rituximab" presents with dyspnea, persistent fever and cough or new radiographic findings this diagnosis should be considered.

PlayAdd to Share

Case Information

rID: 50824
Case created: 23rd Jan 2017
Last edited: 17th Feb 2017
System: Chest
Inclusion in quiz mode: Excluded

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.